Alert archive / Montana / High Wind Warnings in 2013

High Wind Warning 4, NWS Great Falls, MT

January 25, 2013

NWS Great Falls, MT issued this high wind warning at Jan 25, 2013, 6:11 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2013, 6:11 AM MST (13:11 UTC)
Expired
Jan 25, 2013, 2:00 PM MST
In force
8 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WWUS75 KTFX 251311
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
611 AM MST FRI JAN 25 2013

MTZ009-252100-
/O.NEW.KTFX.HW.W.0004.130125T1311Z-130125T2100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
611 AM MST FRI JAN 25 2013

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON. 

* TIMING AND MAIN IMPACT: WINDS ALONG THE ROCKY MOUNTAIN FRONT
  HAVE BEEN GUSTING TO AROUND 70 MPH THIS MORNING. THESE WINDS
  WILL CONTINUE THROUGH THE MORNING BEFORE DECREASING THIS
  AFTERNOON. TRAVEL FOR HIGH PROFILE VEHICLES WILL BE DIFFICULT
  DUE TO STRONG CROSSWINDS.

* WINDS: SOUTHWEST 25 TO 40 MPH WITH GUSTS TO AROUND 70 MPH.

* OTHER IMPACTS: AREAS OF BLOWING SNOW WILL RESULT IN REDUCED
  VISIBILITY IN THE HIGHER TERRAIN.

* LOCATIONS AFFECTED INCLUDE: BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=TFX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
641 
WWUS75 KTFX 252035
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
135 PM MST FRI JAN 25 2013


MTZ009-252145-
/O.EXP.KTFX.HW.W.0004.000000T0000Z-130125T2100Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS
135 PM MST FRI JAN 25 2013

...HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON. 

HIGH WINDS ARE NO LONGER EXPECTED. WESTERLY WINDS 20 TO 30 MPH
WITH GUSTS TO 45 MPH WILL DIMINISH BY EARLY EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 25, 4:44 AM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 25, 4:44 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
444 AM MST Fri Jan 25 2013

Updated Aviation

.DISCUSSION...

Today through Sunday...Fairly quiet weather pattern today as
westerly flow aloft translates to downslope winds across the
plains and dry conditions. A rather robust chinook arch will keep
clouds over the area today as well. Gusty surface winds this
morning will decrease during the afternoon as the gradient slowly
relaxes. Overrunning conditions Friday night may produce some
freezing precipitation across portions of North Central Montana
though this does not appear to be a significant event. An upper
trof approaches western Montana Saturday and Saturday night and
will bring scattered snow to southwest and north central Montana.
The trof will begin to split on Sunday with most of the energy
becoming associated with the southern branch. Southwest Montana
will see the greatest threat for snow Saturday night into Sunday
with lesser amounts across North central Montana. Temperatures
will remain above seasonal averages Friday and Saturday before
dropping back to near seasonal averages by Sunday. Emanuel

Sunday Night through Friday...Models begin the period in good
agreement as a shortwave trough and associated cold front push
through the area Sunday night. Light snow may linger in the
mountains across central and southwest Montana, otherwise westerly
downslope winds over the north-central plains will promote drier
conditions and temperatures near seasonal averages. Discrepancies
in the medium-range models begin on Monday night as a potentially
colder and wetter system approaches the Northern Rockies. Forecast
confidence tools such as the NCEP RMOP and ECMWF Ensemble plots
has helped to increase confidence that a large-scale weather
system may affect the area early next week though confidence is
low regarding temperatures and precip chances. The GFS is the
coldest model and the latest 00Z run of the ECMWF and Canadian
have both trended towards the colder GFS solution though not as
cold as the GFS. Each model shows uncertainty regarding
precipitation amounts, but given cold northerly flow, the
potential for upslope precipitation would be likely for much of
the forecast area. Snow amounts are uncertain at this time given
the model differences and run-to-run inconsistencies. Have kept
likely pops in the mountains for the periods Monday night through
Tuesday night with high chance pops in the plains and southwest
Montana valleys. Coldest temperatures are expected Tuesday and
Tuesday night with highs in the teens and lows in the single
digits. The ECMWF is quick to move the cold airmass out of the
area with unsettled northwest flow persisting through the end of
the week. The GFS and Canadian models keep an unsettled airmass
over the area but indicate the colder airmass may persist. Have
kept at least a slight chance and chance pops in the forecast
through the end of the week. MLV

&&

.AVIATION...
Updated 1200Z.
Increasing mid- and high-level cloudiness are expected today as a
shortwave trough approaches the area. Also noted a well-defined
Chinook Arch on infrared satellite as strong westerly winds continue
over the Rocky Mountain Front. These strong downslope winds should
keep the north-central plains mainly dry, however there is the
potential for snow showers in the mountains along the Continental
Divide and rain/snow showers in the southwest valleys including KHLN
and KBZN starting later this evening. Rain and/or snow showers may
spread into the plains tonight as a weak surface cold front
associated with the upper-level trough pushes through area. Have
kept mention of VCSH in the tafs. Overall, VFR conditions are
expected over the next 24 hours though widespread mountain
obscuration is expected. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  34  45  27 /  10  20  20  30
CTB  44  28  41  20 /  10  20  20  20
HLN  42  24  40  24 /  10  30  30  30
BZN  39  20  40  19 /  10  20  20  30
WEY  29  13  29  12 /  20  30  40  40
DLN  39  23  39  21 /  10  20  20  30
HVR  42  24  40  16 /  10  20  20  20
LWT  44  28  42  23 /   0  20  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
Hazardous weather outlook, Jan 25, 5:50 AM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 AM MST FRI JAN 25 2013

MTZ009>014-044>054-261300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
550 AM MST FRI JAN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FORECAST MODELS INDICATE THE POTENTIAL FOR VERY COLD TEMPERATURES
AND SNOW TO AFFECT THE AREA EARLY NEXT WEEK WITH POSSIBLE
IMPACTS TO TRAVEL AND OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-261300-
BEAVERHEAD-MADISON-GALLATIN-
550 AM MST FRI JAN 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW WILL AFFECT PARTS OF SOUTHWEST MONTANA SATURDAY NIGHT
AND SUNDAY.

FORECAST MODELS INDICATE THE POTENTIAL FOR VERY COLD TEMPERATURES
AND SNOW TO AFFECT THE AREA EARLY NEXT WEEK WITH POSSIBLE
IMPACTS TO TRAVEL AND OUTDOOR ACTIVITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:49 PM MSTWinter Weather AdvisoryTFX62 hr
Jan 25, 3:40 PM MSTWinter Weather AdvisoryTFX23 hr

Nearby

High Wind Warnings in Montana, 2013Every high wind warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.